Monday, August 27, 2012

Moving Past Leadville

Last August I wrote a post with the exact same title. Things were a lot different last year, namely that I had other races planned already. I consider myself fortunate that I have nothing in the plans right now. For the first time in eighteen months, I am not training for anything. It feels very liberating and is giving me the space I need to get healthy and make future plans.

Leadville Analysis


Destination Total 25-Hr 27-Hr* Actual 25-hr Delta 27-hr Delta*
May Queen 13.5 2:10 2:20 2:32+22 min+12 min
Fish Hatchery 23.5 4:05 4:25 4:34+29min+11 min
Halfmoon 30.5 5:25 5:55 5:55+30 min+0 min
Twin Lakes39.5 7:15 7:55 7:37+22 min-18 min
*Winfield50 10:30 11:30 11:21+51 min-9 min
Twin Lakes60.5 14:00 15:00 15:22+82 min+22 min
Halfmoon69.5 16:15 17:55 17:53+98 min-2 min
Fish Hatchery76.5 18:00 19:50 19:52+112 min+2 min
May Queen86.5 21:00 23:30 23:13+133 min-17 min
Finish10024:59 27:00 26:44+105 min-16 min

Notice how consistent I was around my 27-hour split times the entire day. The sections around Winfield (Hope Pass) ate up some time, but that is where the course added something like 2 - 3 miles and an estimated 30 minutes of distance. I just wasn't ever able to make the jump from the 27-hr column over to the 25-hr column in the second half of the race like I had hoped. My second 50 was done in approximately an 18 min pace. I need to trim that to sub-16 min pace to get a big buckle. Perhaps more telling, I would need to run the last 40 miles in 15 min/miles flat.

What Went Right

Honestly, the list of what went right is almost too long to name. But here are a couple of things that stand out:
  • A great summer of mostly injury free training
  • My crew and pacers were top notch
  • I absolutely crushed my nutrition and hydration execution (at least 10K of Kcals consumed between food and beverage in a rough 50/50 split, probably more like 12K)
  • I checked off both my B and C goals, sub-27 hours and finish, respectively
  • I stayed motivated and continued working as hard as I knew how for 95 of the 102 miles
  • Redbull mixed with water in a handheld may be the most amazing thing ever!

What Went Wrong

This list is hard because you really need coaching or experience to accurately diagnose what went wrong. That said, I've compared notes with others and here is what I think went wrong:
  • A last minute knee injury that prevented me from running downhill effectively
  • Terrible blisters on the bottoms of my feet, something I was not at all expecting
  • Shin splints (or tendonitis) from all the fast walking
  • An inability -- or was it unwillingness? -- to run during the last 35 miles
  • Perhaps having a "B" goal created a self-fulfilling prophecy?
  • Lack of experience and perhaps a poor training approach (maybe?)
  • I don't think the "Peterson Pattern" is a good one for this race unless you are highly, highly trained and experienced with the distance and altitude. In fact, I think Coach Weber is actually recommending the "Buckler Pattern" to his sub-25 athletes.

Obviously there wasn't much I could do about the timing of my knee inflammation. That said, I did push pretty hard in the month of July with a 60 mile jump in mileage and an 8 hour jump in total running time. Capping that off with a huge weekend of training in Leadville may not have been wise. The blisters on the bottoms of my feet are the biggest concern I have going forward. I don't really recall when they started hurting exactly. My guess is that changing shoes wasn't the best idea. And I probably should have stopped to put some mole skin or duct tape on long before they got as bad as they did. Perhaps some barefoot running will make them a bit more calloused as well? My inability to run is something of a concern. But I wasn't too surprised given it was my first attempt. I was disappointed I couldn't at least manage a jog downhill, but downhill is when my knee hurt the most. I think the big summer of training (two 50 milers) and altitude may have contributed here as well. Given that it was my first attempt at 100 miles, I am not too concerned that I couldn't run much in the second half. However, I probably need to get a little tougher mentally if I am ever going to break through to the big buckle.

How I can Improve

I had already given this some thought before I even raced the LT100, but was too late to do much about it then since my training was in full motion and three-quarters over. I think I over-trained in some areas thinking I should train like the big volume, mountain goat elites do. I re-read Matt Carpenter's wonderful piece on his 2005 Leadville run and I think I would like to work on a few things:
  • No more huge mileage training runs -- up to 25 or 30 miles, but no more 50 milers as training runs
  • I may consider backing off total mileage a shade to where I am more comfortable 50 - 60 MPW
  • Shorter B2B efforts in an attempt to improve quality
  • More runs like this one where I hammer some intensity with some recovery instead of just slogging around and calling it long-slow-distance.
  • General improvement in intensity, including running some easier hills (those under 10%)
  • Possibly consider some double runs in the same day
Most of the above will hold true no matter what distances I run next year.

What's Next?

I wish I knew what was next! My general thought is that I need a cut-back year to kind of reset things a bit. I don't plan to run any 100 milers (not yet anyway) unless I get into WS100 via the lottery. Assuming I don't get into Western States, I think I will pick a couple of shorter races (50K and 50 miles) and try to improve to a point where I can "race" in them. Slogging around and just getting it done doesn't fit my personality at this point in my life. I want to have a chance to improve and move up the leaderboard each time I race. I think I can cut an hour off of my current 50 mile PR (10:07). I also want to enter a short trail race or two (half marathon - 25K) so I can work on improving my technical skills and leg turnover on trails. The insanely hard stuff (see Hardrock and San Juan 50) don't appeal to me.

No comments:

Post a Comment